Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 46, NWS Pittsburgh, PA

May 1, 20174 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 1, 2017, 2:26 PM EDT for 4 counties in Pennsylvania. It was in force for 49 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2017, 2:26 PM EDT (18:26 UTC)
Expired
May 1, 2017, 3:15 PM EDT
In force
49 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarion County, PA, Forest County, PA, Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 3:00 PM EDTTSTM WND DMGOil City, PANUMEROUS TREES DOWN THROUGHOUT THE COUNTY
May 1, 3:00 PM EDTTSTM WND DMGReno, PATREES SNAPPED AND UPROOTED IN RENO TWP
May 1, 3:09 PM EDTTORNADOWentlings Corners, PAA COHERENT... ONE MILE-LONG DAMAGE PATH WAS IDENTIFIED ALONG ROUTE 338 THROUGH THE WENTLINGS CORNERS AREA. THE TORNADO WAS RATED EF0.
May 1, 3:15 PM EDTTSTM WND DMGKnox, PATREES DOWN
May 1, 3:15 PM EDTTSTM WND DMGMarianne, PATREES SNAPPED AND UPROOTED ALONG ROUTE 66 JUST NORTH OF ROUTE 322.
May 1, 3:19 PM EDTTSTM WND DMGFryburg, PASEVERAL TREES DOWN
May 1, 3:19 PM EDTTSTM WND DMGShippenville, PASEVERAL TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:32 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WUUS51 KPBZ 011826
SVRPBZ
PAC031-053-085-121-011915-
/O.NEW.KPBZ.SV.W.0046.170501T1826Z-170501T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
226 PM EDT MON MAY 1 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mercer County in northwestern Pennsylvania...
  Venango County in northwestern Pennsylvania...
  Central Clarion County in west central Pennsylvania...
  Western Forest County in northwestern Pennsylvania...

* Until 315 PM EDT.

* At 226 PM EDT, severe thunderstorms were located along a line
  extending from near Meadville to 6 miles southwest of Grove City,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages. 

* Locations impacted include...
  Oil City...                       Franklin...
  Clarion...                        Knox...
  Sugarcreek...                     Tionesta...
  Hasson Heights...                 Stoneboro...
  Seneca...                         Polk...
  Sandy Lake...                     Emlenton...

This includes  Interstate 80 in Pennsylvania between mile markers 34
and 62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
wind damage. Move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

A tornado watch remains in effect until 700 PM EDT for northwestern
and west central Pennsylvania.

LAT...LON 4116 7939 4116 7968 4117 7970 4117 7985
      4124 7995 4127 8011 4149 8010 4149 8000
      4156 7991 4156 7989 4160 7983 4162 7983
      4162 7940
TIME...MOT...LOC 1826Z 248DEG 43KT 4157 8011 4111 8020 

HAIL...<.75IN
WIND...60MPH
 
$$

TAX
2 follow-up statements
179 
WWUS51 KPBZ 011854
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
254 PM EDT MON MAY 1 2017

PAC085-011903-
/O.CAN.KPBZ.SV.W.0046.000000T0000Z-170501T1915Z/
Mercer PA-
254 PM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MERCER COUNTY IS
CANCELLED...

The storms that prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A tornado watch remains in effect until 700 PM EDT for northwestern
and west central Pennsylvania.

LAT...LON 4116 7939 4116 7968 4117 7970 4117 7985
      4125 7991 4132 7993 4140 7989 4158 7986
      4160 7983 4162 7983 4162 7940
TIME...MOT...LOC 1853Z 248DEG 43KT 4169 7972 4123 7981 

$$

PAC031-053-121-011915-
/O.CON.KPBZ.SV.W.0046.000000T0000Z-170501T1915Z/
Venango PA-Clarion PA-Forest PA-
254 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR VENANGO...CENTRAL CLARION AND WESTERN FOREST COUNTIES...

At 253 PM EDT, severe thunderstorms were located along a line
extending from near Titusville to 11 miles south of Franklin, moving
east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Oil City...                       Franklin...
Clarion...                        Knox...
Sugarcreek...                     Tionesta...
Hasson Heights...                 Seneca...
Emlenton...                       Rouseville...
Clintonville...                   Shippenville...

This includes  Interstate 80 in Pennsylvania between mile markers 36
and 62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area.

Intense thunderstorm lines can produce brief tornadoes and widespread
wind damage. Move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

A tornado watch remains in effect until 700 PM EDT for northwestern
and west central Pennsylvania.

LAT...LON 4116 7939 4116 7968 4117 7970 4117 7985
      4125 7991 4132 7993 4140 7989 4158 7986
      4160 7983 4162 7983 4162 7940
TIME...MOT...LOC 1853Z 248DEG 43KT 4169 7972 4123 7981 

HAIL...<.75IN
WIND...60MPH
 
$$

24
538 
WWUS51 KPBZ 011905
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
305 PM EDT MON MAY 1 2017

PAC031-053-121-011915-
/O.CON.KPBZ.SV.W.0046.000000T0000Z-170501T1915Z/
Venango PA-Clarion PA-Forest PA-
305 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EASTERN VENANGO...CENTRAL CLARION AND WESTERN FOREST COUNTIES...

At 304 PM EDT, severe thunderstorms were located along a line
extending from Grand Valley to 7 miles northwest of Knox, moving east
at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Oil City...                       Clarion...
Knox...                           Sugarcreek...
Tionesta...                       Hasson Heights...
Seneca...                         Emlenton...
Rouseville...                     Shippenville...
St. Petersburg...                 Woodland Heights...

This includes  Interstate 80 in Pennsylvania between mile markers 45
and 62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area.

Intense thunderstorm lines can produce brief tornadoes and widespread
wind damage. Move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

A tornado watch remains in effect until 700 PM EDT for northwestern
and west central Pennsylvania.

LAT...LON 4116 7939 4116 7968 4117 7970 4122 7974
      4136 7976 4146 7975 4162 7974 4162 7940
TIME...MOT...LOC 1904Z 248DEG 43KT 4173 7957 4127 7966 

HAIL...<.75IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:48 PM EDT, 38 minutes earlier.

Area forecast discussion, May 1, 1:48 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
148 PM EDT Mon May 1 2017

.SYNOPSIS...
Cooler air will spill in tonight behind the strong cold front.
Rain chances will linger through most of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Main convective line approaching OH/PA border, in line with
recent HRRR runs. Getting wind damage reports so far with the
line. Prelim 18Z sounding showing tremendous shear and helicity
with a distinct sickle-shaped hodograph. Breaks in clouds out
ahead have added to the instability and thus the severe threat.
Will need to watch for discrete cells out ahead of the main line
as they would likely become supercellular in short order. Best
chance for tornadoes still looks to be across the southeastern
CWA during the mid to late afternoon hours. The next 3 to 6
hours is obviously our main concern, and the remainder of the
forecast relied heavily on the previous grids and SuperBlend.

Temperatures will cool rapidly behind the front tonight, with a
lull in precipitation. Some scattered showers will redevelop
later with an approaching upper trough. Low temperatures will be
seasonable.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Troughing pattern remains in place through Wednesday, with
shower chances mainly north of Pittsburgh. A brief dry period
Wednesday afternoon/evening will end by Thursday as a stacked
system moves into the Ohio Valley, providing high rain chances.
Categorical PoPs are still appropriate. Temperatures will be
below normal through the period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Upper troughing will persist through this period, with more
showery precipitation expected for Friday and the weekend. Drier
conditions may arrive for Monday. Temperatures will remain below
normal overall.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Have added low level wind shear to all TAFs with 12Z issuance as
upper air balloon launch showed 40 kt of wind at 2 kft with a
lack of surface gusts. Once surface wind gusts begin, allowed
LLWS mention to drop out of the TAFs. Expect widespread 25-30 kt
gusts by noon in advance of today's cold front. The front will
bring showers and thunderstorms, with wind gusts up to 50 kt
possible in the strongest thunderstorms. Current expectation
brings the potential squall line through the region between 15Z
at ZZV to 21Z at DUJ/LBE. Mid clouds and gusty winds will
continue behind the front into tonight, and ceilings will
eventually drop to MVFR before sunrise on Tuesday.

.Outlook...
Restrictions are likely with Thu/Fri low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 1, 12:56 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1256 PM EDT Mon May 1 2017

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-021700-
Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1256 PM EDT Mon May 1 2017

...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ040-041-049-050-059-069-021700-
Carroll-Columbiana-Harrison-Jefferson-Belmont-Monroe-
1256 PM EDT Mon May 1 2017

...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048-057-058-068-021700-
Tuscarawas-Coshocton-Muskingum-Guernsey-Noble-
1256 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms, some of which may be strong to
severe, will cross the region with a cold front today. The primary
threat is damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 1, 1:18 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     TSTM WND DMG     PEARL                   40.37N  81.72W
05/01/2017                   COSHOCTON          OH   PUBLIC

            TREE DOWN ON OH 93

&&

EVENT NUMBER PBZ1701361

TGREEN
Local storm report, May 1, 1:34 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
134 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     UHRICHSVILLE            40.40N  81.35W
05/01/2017                   TUSCARAWAS         OH   911 CALL CENTER

            POWER LINES AND TREES DOWN IN UHRICHVILLE

&&

EVENT NUMBER PBZ1701362

RCC
Local storm report, May 1, 1:40 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     SARAHSVILLE             39.81N  81.47W
05/01/2017                   NOBLE              OH   911 CALL CENTER

            TREES DOWN ALONG STATE ROUTES 215... 285... AND 147

&&

EVENT NUMBER PBZ1701363

TGREEN
Local storm report, May 1, 1:53 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     DOVER                   40.53N  81.48W
05/01/2017                   TUSCARAWAS         OH   PUBLIC

            MANY TREES DOWN ON BOULEVARD ST. RT. 800 IN DOVER.

&&

EVENT NUMBER PBZ1701364

RCC
Local storm report, May 1, 2:01 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TSTM WND DMG     SMITHFIELD              40.27N  80.78W
05/01/2017                   JEFFERSON          OH   PUBLIC

            TREES DOWN

&&

EVENT NUMBER PBZ1701365

TGREEN
Local storm report, May 1, 2:08 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     NEW GARDEN              40.80N  80.93W
05/01/2017                   COLUMBIANA         OH   911 CALL CENTER

            MULTIPLE LARGE TREES DOWN IN NEW GARDEN

&&

EVENT NUMBER PBZ1701366

RCC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:22 PM EDTSevere Thunderstorm WarningPBZBeaver, Greene, Washington53 min
May 1, 1:35 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence, Mercer55 min
May 1, 1:47 PM EDTSevere Thunderstorm WarningPBZMercer, Venango43 min
May 1, 2:05 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence, Mercer, Venango and 1 more55 min
May 1, 2:11 PM EDTSevere Thunderstorm WarningPBZAllegheny, Greene, Washington49 min
May 1, 2:29 PM EDTTornado WarningPBZBeaver, Butler31 min
May 1, 2:47 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Clarion, Indiana, Venango and 1 more58 min
May 1, 2:50 PM EDTTornado WarningPBZArmstrong, Butler, Clarion, Venango25 min
May 1, 2:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Greene, Washington, Westmoreland66 min
May 1, 3:03 PM EDTAreal Flood AdvisoryPBZAllegheny, Butler, Fayette, Greene, Washington, Westmoreland3 hr
May 1, 3:10 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Forest, Jefferson, Venango65 min
May 1, 3:19 PM EDTTornado WarningPBZClarion, Forest, Venango26 min
May 1, 3:34 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson, Westmoreland56 min
May 1, 3:42 PM EDTSpecial Weather StatementPBZFayette48 min
May 1, 5:03 PM EDTSevere Thunderstorm WarningPBZFayette41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.